Thunderstorm Wind, Clay
- When
- August 6, 3:01 PM EST to 3:05 PM EST
- Where
- Clay County, Fogertown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.217, -83.883
Several trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 333 PM EDT SUN AUG 6 2006 .DISCUSSION... RETURN FLOW OFF OF SOUTHEAST CONUS HIGH PRESSURE HAS BROUGHT A RETURN TO THE JUICY WEATHER. EXPECT SCATTERED COVERAGE TO DIMINISH WITH THE LOSS OF HEATING. EXPECT TOMORROW TO BE A REPEAT OF TODAY. GFS HAS BEEN OVERDOING THE PRECIP COVERAGE...SO HAVE UNDERCUT POPS A BIT. THIS OVERPLAYING OF POPS CONTINUES TO TRANSLATE INTO HIGH TEMPERATURES...WITH THE GFS MOS CONTINUING TO ADVERTISE TOO COOL. EXPECT READINGS TO BE COMPARABLE TO TODAY...WHICH HAS BEEN LOWER 90S FOR MOST LOCATIONS. FRONTAL BOUNDARY WILL APPROACH MONDAY NIGHT INTO TUESDAY. MODELS HAVE BEEN REALIZING A SLOWER SOLUTION AS STRONG SUMMERTIME RIDGE TO THE SOUTH WILL NOT BE EASY TO PUSH OUT. HAVE BUMPED POPS UP FOR TUESDAY AS BOUNDARY COMES TROUGH THE AREA. AS CENTRAL CONUS RIDGE GRADUALLY WEAKENS THROUGH THE REST OF THE WEEKEND LEAVING US SUSCEPTIBLE TO OCCASIONAL TRAVERSING SYSTEMS IN NORTHWEST FLOW. ANOTHER SHOT OF SLIGHTLY BETTER AIR WILL BE USHERED IN FOR WEDNESDAY AND THURSDAY...BEFORE ANOTHER TRANSITION TO INCREASED HUMIDITY OUT AHEAD OF ANOTHER APPROACHING FRONT BY FRIDAY...WITH PERHAPS MORE SUBSTANTIALLY DRIER AIR TO FOLLOW FOR THE WEEKEND. HAVE GENERALLY SIDED WITH PERSISTENCE AND STAYED A BIT WARMER THAN THE NUMBERS AS THE GFS HAS BEEN PREDICTING MORE MODIFIED AIR MASSES THAN REALITY IN THE PAST. && .PREV DISCUSSION... 1100 AM EDT SUN AUG 6 2006 14Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE MID ATLANTIC STATES WITH GENERAL LOW PRESSURE OVER THE PLAINS. A WEAK INVERTED TROUGH ..THAT WILL LIKELY SERVE AS A FOCUS FOR CONVECTION LATER IN THE DAY...IS ARCING THROUGH CENTRAL KENTUCKY FROM SOUTHWEST TO NORTHEAST. A FEW STRAY SHOWERS DRIFTED THROUGH FAR EAST KENTUCKY EARLY THIS MORNING BUT HAVE LONG SINCE CLEARED OUT ALONG WITH MOST OF THE CLOUDS. TEMPERATURES ARE RIGHT ON TRACK SO FAR ALONG WITH THE MOIST DEWPOINTS AROUND 70 DEGREES. THE CONDITIONS ARE FAVORABLE FOR CONVECTION TO REIGNITE THIS AFTERNOON WITH THE DAYTIME HEATING. EXPECT PULSE STORM ACTIVITY WHEN IT DOES DEVELOP. WITH A HIGH FREEZING LEVEL THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. WILL ADJUST THE GRIDS TO MATCH CURRENT CONDITIONS AND TRENDS...ALSO WILL UPDATE THE TEXT ZONES TO REMOVE AFTERNOON WORDING. UPDATES OUT SHORTLY. 330 AM EDT SUN AUG 6 2006 SHORT TERM (TODAY THROUGH TUESDAY)... UPPER LEVEL RIDGE PRESENTLY LOCATED OVER THE SOUTHERN APPALACHIANS WILL GET NUDGED WESTWARD TO A LOCATION OVER THE SOUTHERN PLAINS BY MIDWEEK AS A TROUGH DIGS IN OVER THE NORTHEAST. NORTHWEST FLOW DEVELOPING IN RESPONSE TO THE REALIGNMENT OF UPPER LEVEL FEATURES WILL BRING A COUPLE FRONTAL PASSAGES THROUGH THE COMMONWEALTH DURING THE FORECAST PERIOD...THE FIRST ON MONDAY NIGHT AND TUESDAY AND THE SECOND LATE IN THE WEEK. MIDNIGHT SURFACE CHART INDICATES A QUASI-STATIONARY FRONTAL BOUNDARY LOCATED OVER THE DEEP SOUTH. THE FRONT WILL HEAD NORTHWARD TODAY WITH FLOW TURNING SOUTHWESTERLY IN THE LOW-LEVELS ADVECTING IN MORE MOISTURE. SOUNDINGS SHOW LESS OF A CAP TODAY AND WITH CONVECTIVE TEMPS EXPECTED TO BE REALIZED...SHOULD HAVE NO PROBLEM GENERATING SCATTERED CONVECTION THIS AFTERNOON. SPC HAS OUTLOOKED MOST OF THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. PULSE STORMS WITH SOME DAMAGING WINDS ARE THE MAIN THREAT AS HIGH WET-BULB ZERO HEIGHTS SHOULD LIMIT HAIL THREAT. SIMILAR SET-UP MONDAY WITH SCATTERED CONVECTION EXPECTED BY AFTERNOON CONTINUING FURTHER INTO THE EVENING AS COLD FRONT PRESSES DOWN FROM THE NORTH. GENERALLY FOLLOWED THE NAM PLACEMENT OF THE SURFACE FEATURE AS CONVECTIVE FEEDBACK IN THE GFS SIGNIFICANTLY SLOWS FRONT AND INCREASES POPS THROUGH TUESDAY NIGHT AS THE CONVECTIVE BULLSEYE ROLLS ACROSS THE AREA. NAM SEEMS MORE REASONABLE AND IS IN GOOD AGREEMENT WITH CONTINUITY...PUSHING FRONT IN HERE MONDAY NIGHT THEN STALLING IT TO OUR SOUTH OVER THE TENNESSEE VALLEY ON TUESDAY. DRIER AIRMASS SHOULD THEN PUSH OVER NORTHEAST KENTUCKY ON TUESDAY...BUT PROXIMITY TO SURFACE FRONT NECESSITATES A 20 POP ALONG THE TENNESSEE BORDER. DAYTIME TEMPERATURES ABOVE GUIDANCE SEEM A GOOD BET...CONTINUING THE RECENT TREND. H85 TEMPS SLIGHTLY HIGHER THAN YESTERDAY SHOULD YIELD HIGHS IN THE LOWER 90S BOTH TODAY AND MONDAY. AIRMASS WILL BECOME VERY HUMID WITH DEWPOINTS RISING INTO THE LOWER 70S LATER TODAY AND THIS WILL PUSH HEAT INDEX VALUES UP TOWARD 100 YET AGAIN AND HOLD OVERNIGHT LOWS IN THE LOWER 70S THE NEXT TWO NIGHTS. SLIGHTLY COOLER AND DRIER AIRMASS ADVECTS IN BEHIND FRONT ON TUESDAY BUT TEMPS SHOULD STILL MAKE AT LEAST THE UPPER 80S. LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... VERY FEW CHANGES MADE TO EXTENDED. LATEST GFS SHOWS NEXT FRONT PUSHING THROUGH ON FRIDAY WITH COOLER TEMPS FILTERING IN BEHIND. NO DOUBT TIMING WILL CHANGE SO LEFT INHERITED POPS ALONE FOR NOW. DID ADJUST TEMPS DOWN SOME LATE IN THE PERIOD WITH LATEST 06/00Z GFSX MOS NUMBERS IN HAND...BUT CHANGES WERE MINIMAL. 1015 PM EDT SAT AUG 5 2006 HIGH PRESSURE CONTINUES TO PUSH OFF TO THE EAST OF THE REGION. EVENING CONVECTION HAS DISSIPATED OVER THE PAST HOUR. SOME LOW CLOUDS WERE NOTED OVER THE EASTERN COUNTIES...WITH A LARGER AREA OF LOW CLOUDS FROM NEAR MOREHEAD TO HTS AND THEN SE INTO THE WV COALFIELDS. TEMPS AS OF 10 PM ARE RUNNING ABOUT 5 DEGREES ABOVE LAST NIGHT IN THE EAST AND SIMILAR IN THE SW. THE PREVIOUS FORECAST WAS IN GOOD SHAPE OVERALL. DID ALLOW FOR A RIDGE/VALLEY TEMP SPLIT OVER THE EASTERN 2/3 OR SO OF THE CWA...KEEPING LOWS SIMILAR TO LAST NIGHT IN THE SW AND ABOUT 4 OR 5 DEGREES WARMER IN THE EAST. PATCHY FOG WAS IN THE PREVIOUS GRIDS AND INSERTED THIS WORDING INTO THE ZFP. DEWPOINTS HAVE ALSO COME UP SINCE LAST NIGHT...SO LATE NIGHT FOG SHOULD HAVE A LITTLE BETTER COVERAGE THAN THIS AM. HOWEVER...SOME LOW CLOUDS ON RETURN FLOW MAY LIMIT THIS. UPDATED ZFP AND GRIDS ARE ALREADY OUT. 510 PM EDT SAT AUG 5 2006 19Z SFC ANALYSIS SHOWS A WASHED OUT COLD FRONT LYING JUST SOUTH OF TENNESSEE. DRY AND SOMEWHAT COOLER HIGH PRESSURE IS CENTERED OVER LAKE ERIE AND MOVING EAST. SATELLITE AND LOCAL OBSERVATIONS INDICATE A SMALL INVERTED TROUGH OVER THE SOUTHEAST THIRD OF KENTUCKY. ALONG THIS BOUNDARY...A FEW SLOW MOVING SHOWERS HAVE DEVELOPED. EXPECT THESE TO SETTLE DOWN AS THE GROUND COOLS OVER THE NEXT COUPLE OF HOURS. ACCORDINGLY...WILL ADDRESS THESE CELLS WITH NOWCASTS AND IF NECESSARY AN SPS. DESPITE THE INFLUENCE OF NORTHEAST WINDS AND DRIER DEWPOINTS...AT LEAST OVER OUR NORTHERN COUNTIES...TEMPERATURES SOARED INTO THE LOWER 90S AT MANY LOCATIONS. AT THE SAME TIME...DEWPOINTS RANGED FROM THE LOWER 60S IN THE FAR NORTH TO STEAMY 70S IN THE SOUTH. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT THROUGH 60 HOURS AS THEY LEAVE THE SUB TROPICAL RIDGE PARKED OVER THE TENNESSEE VALLEY WHILE FAST FLOW TO THE NORTH PUSHES A WEAKENING TROUGH ACROSS CENTRAL ONTARIO LATE SUNDAY. THIS KEY FEATURE IS WEAKER AND FURTHER NORTH THAN IT WAS SHOWN BY THE MODELS 24 HOURS AGO. EVEN-SO...IT HELPS LEAD TO A DEEPENING NORTHEAST NORTH AMERICAN TROUGH FOR THE FIRST PART OF THE NEW WEEK WHILE THE SOUTHERN RIDGE RETROGRADES TO THE NORTHWEST AND BUILDS OVER THE PLAINS. A MODEL BLEND OF THE GFS AND NAM WAS PREFERRED THROUGH TUESDAY. FOLLOWING THAT THE GFS MATCHED UP PRETTY WELL WITH THE ECMWF...GIVING CREDENCE TO ITS AMPLIFIED LONGWAVE PATTERN LATER IN THE WEEK. THE GFS...AND TO AN EXTENT THE ECMWF...HAS TROUGHING DOMINATING THE NORTHEAST AND RIDGING OVER THE MIDSECTION OF THE COUNTRY FROM THURSDAY ON. IN GENERAL...EAST KENTUCKY WILL CONTINUE TO BE UNDER THE INFLUENCE OF THE UPPER RIDGE FOR MOST OF NEXT WEEK. HOWEVER...THE NORTHWEST FLOW ALOFT THAT DESCENDS OVER THE AREA FROM THURSDAY ON SHOULD PROVIDE SOME OPPORTUNITIES FOR MORE SYNOPTICALLY DRIVEN PCPN TOWARD THE END OF THE FORECAST PACKAGE. SENSIBLE WEATHER WILL FEATURE THE STRAY SHOWERS DYING OUT IN THE FAR SOUTHEAST THIS EVENING. THIS IS A JUST HINT OF WHAT IS TO COME FOR SUNDAY THROUGH MONDAY NIGHT. WITH THE HIGH MOVING OFF TO THE NORTHEAST...MOISTURE AND HEAT WILL BUILD NORTH INTO THE APPALACHIANS WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. WHILE THESE WILL BE MAINLY DIURNALLY DRIVEN...THE THREAT OF CONVECTION IN THIS SOUPY AIRMASS WILL CONTINUE WELL INTO THE NIGHT. A COLD FRONT THEN SLOWLY PRESS INTO THE SOUTHERN OHIO VALLEY ON MONDAY...FURTHER ENHANCING THE THREAT FOR SHOWERS AND THUNDERSTORMS INTO TUESDAY MORNING. SIMILAR TO THE HIGH THAT HAS...FOR THE MOST PART... SUPPRESSED CONVECTION TODAY...ANOTHER HIGH WILL DRIFT PAST ON TUESDAY. THIS WILL BRING A BRIEF SHOT OF DRIER...AND FOR SOME... COOLER...AIR INTO EAST KENTUCKY ON TUESDAY...LINGERING ON WEDNESDAY. HOWEVER...RETURN FLOW WILL INCREASE THE CHANCE OF DIURNALLY DRIVEN CONVECTION THROUGH THE REST OF THE FORECAST. ANY MINOR SHORTWAVES THAT ZIP BY IN THE NORTHWEST FLOW ALOFT WILL ONLY ADD TO THESE CHANCES. MOS TEMPERATURES LOOK REASONABLE THROUGH THE SHORT TERM PORTION OF THE FORECAST. DID PREFER TEMPS A BIT COOLER TONIGHT THAN THE MET... ESPECIALLY FOR THE VALLEYS. IN ADDITION...EXPECT HIGHS MONDAY TO BE JUST AS WARM AS THOSE ON SUNDAY...SO HAVE GONE ABOVE MOS. WITH THE POPS...ENDED UP CLOSE TO THE SURPRISINGLY SIMILAR MOS VALUES... THOUGH DID GO A BIT LOWER DURING ON SUNDAY NIGHT. FOR THE IFPS/GFE GRIDS...USED MY USUAL PROCEDURE TO POPULATE THE WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. ONCE AGAIN...I BROUGHT DOWN THE WINDS EACH NIGHT. THEN I MADE MY TYPICAL ADJUSTMENTS TO THE DEWPOINTS FOR SOME MIXING SUNDAY AFTERNOON...MAINLY IN THE HIGHER TERRAIN. DID KEEP THE MIX DOWN EFFECT TO A MINIMUM ON MONDAY WITH THE FRONT ON OUR DOORSTEP. THE REST OF THE GRIDS WERE IN PRETTY GOOD SHAPE. AGAIN...THE MOST CHANGES WERE MADE TO THE EXTENDED TO FINE TUNE THE DETAILS OF THE EARLY WEEK FRONTAL BRUSH BY AND THE POTENTIAL FOR SLIGHTLY COOLER TEMPS TO END THE WEEK. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 451 AM EDT SUN AUG 6 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 451 AM EDT SUN AUG 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON AND CONTINUE INTO THE EVENING HOURS TONIGHT. LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS AND WITH A WARM AND UNSTABLE AIRMASS OVERHEAD...A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. TEMPERATURES WILL TOP OUT IN THE LOWER 90S FOR MOST OF THE OUTLOOK AREA TODAY WITH HEAT INDICES RISING INTO THE 95 TO 100 DEGREE RANGE DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER HOT AND HUMID DAY IS EXPECTED ON MONDAY WITH HIGHS IN THE LOWER 90S. HEAT INDEX VALUES WILL SOAR INTO THE UPPER 90S DURING THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE AREA. THUNDERSTORMS ARE AGAIN POSSIBLE SOUTH OF THE HAL ROGERS PARKWAY ON TUESDAY AND TUESDAY EVENING...AND THEN OVER THE ENTIRE OUTLOOK AREA WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 336 PM EDT SUN AUG 6 2006 KYZ080-062015- LAUREL- 336 PM EDT SUN AUG 6 2006 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN LAUREL COUNTY THROUGH 415 PM EDT THIS AFTERNOON... AT 336 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LILY...MOVING EAST AT 10 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 355 PM EDT SUN AUG 6 2006 KYZ116-062045- CLAY- 355 PM EDT SUN AUG 6 2006 ...A STRONG THUNDERSTORM TO AFFECT NORTHERN CLAY COUNTY THROUGH 445 PM EDT THIS AFTERNOON... AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LARUE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE NEAR FOGERTOWN AROUND 400 PM EDT...SIDELL AROUND 405 PM EDT...MALCOMB AROUND 410 PM EDT...SACKER GAP AROUND 415 PM EDT AND LAUREL CREEK AROUND 420 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525586.